Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 102, NWS Des Moines, IA

July 11, 2020Hamilton County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2020, 2:17 PM CDT for Hamilton County, Webster County, Iowa. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 2:17 PM CDT (19:17 UTC)
Expired
Jul 11, 2020, 3:00 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:27 PM CDTHAIL 1Fort Dodge, IATRAINED SPOTTER REPORTS QUARTER SIZED HAIL ON THE NW SIDE OF FORT DODGE.
Jul 11, 2:29 PM CDTHAIL 1.752 Sw Fort Dodge, IA
Jul 11, 2:38 PM CDTHAIL 1.51 S Fort Dodge, IATRAINED SPOTTER REPORTS PING PONG BALL SIZED HAIL NEAR FORT DODGE.
Jul 11, 2:41 PM CDTHAIL 1.751 Sse Fort Dodge, IAQUARTER TO GOLF BALL SIZED HAIL SE OF FORT DODGE.
Jul 11, 2:42 PM CDTTSTM WND DMG2 Ne Otho, IASOCIAL MEDIA PICTURE OF SWEET CORN DAMAGE EAST OF COALVILLE. POSSIBLE MIX OF HAIL AND WIND DAMAGE, FLATTENED IN IMAGE. THIS IS A DELAYED REPORT AND TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS53 KDMX 111917
SVRDMX
IAC079-187-112000-
/O.NEW.KDMX.SV.W.0102.200711T1917Z-200711T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
217 PM CDT Sat Jul 11 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Webster County in central Iowa...
  Northwestern Hamilton County in central Iowa...

* Until 300 PM CDT.

* At 217 PM CDT, a severe thunderstorm was located near Fort Dodge
  Regional Airport, or 7 miles northwest of Fort Dodge, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Dodge, Fort Dodge Regional Airport, Coalville, Badger, Otho,
  Lehigh, Duncombe, Clare, Woodman Hollow State Park, Brushy Creek St
  Recreation Area, Dolliver Memorial State Park and Lizard Creek
  State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4257 9397 4256 9397 4256 9392 4254 9384
      4231 9398 4256 9441 4265 9434 4265 9427
TIME...MOT...LOC 1917Z 297DEG 23KT 4258 9428 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
2 follow-up statements
229 
WWUS53 KDMX 111926
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
226 PM CDT Sat Jul 11 2020

IAC079-187-112000-
/O.CON.KDMX.SV.W.0102.000000T0000Z-200711T2000Z/
Webster IA-Hamilton IA-
226 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN WEBSTER AND NORTHWESTERN HAMILTON COUNTIES...

At 226 PM CDT, a severe thunderstorm was located over Fort Dodge
Regional Airport, or near Fort Dodge, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Dodge, Fort Dodge Regional Airport, Coalville, Otho, Lehigh,
Duncombe, Woodman Hollow State Park, Brushy Creek St Recreation Area
and Dolliver Memorial State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4254 9384 4231 9398 4253 9433 4260 9425
TIME...MOT...LOC 1926Z 297DEG 23KT 4255 9421 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
487 
WWUS53 KDMX 111936
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
236 PM CDT Sat Jul 11 2020

IAC079-187-112000-
/O.CON.KDMX.SV.W.0102.000000T0000Z-200711T2000Z/
Webster IA-Hamilton IA-
236 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN WEBSTER AND NORTHWESTERN HAMILTON COUNTIES...

At 235 PM CDT, a severe thunderstorm was located over Fort Dodge,
moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Fort Dodge, Fort Dodge Regional Airport, Coalville, Otho, Lehigh,
Duncombe, Woodman Hollow State Park, Brushy Creek St Recreation Area
and Dolliver Memorial State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4254 9384 4231 9398 4249 9425 4258 9418
TIME...MOT...LOC 1935Z 297DEG 23KT 4252 9414 

HAIL...1.50IN
WIND...60MPH
 
$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:36 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 11, 12:36 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1236 PM CDT Sat Jul 11 2020

...Aviation Update...

.DISCUSSION.../Today through Friday/
Issued at 403 AM CDT Sat Jul 11 2020

Today into this evening...A decent shortwave will drop out of the
Northern Plains and across northeast Iowa. By mid to late
afternoon, surface based CAPE increases to around 3000 J/Kg with
pockets of shear in the 30-40kt range...especially over eastern
Iowa. We will likely see scattered thunderstorm development with
the shortwave coming in and given the shear, a few storms will
likely produce large hail initially with locally damaging wind
becoming the more dominant threat with time. DCAPE values from mid
to late afternoon across the northeast range from 1000 J/Kg to a
little over 1200 J/Kg before waning during the evening. For our
area, the window for convection is fairly narrow...favored between
20Z and 01Z before pushing east.

Later tonight through Monday night...Upper level ridging will be
over the region so it will be dry with warm temps to start the
week.

On Tuesday, a shortwave breaks down the ridge and pushes the axis
of the ridge to the east. AS the shortwave pushes east, much of
the area will have precip chances beginning west and north Tuesday
then spreading east and south Tuesday night and Wednesday.

Wednesday night and Thursday we are in between systems thus dry
but on the cool side. From Friday into next weekend, models are
not in good agreement on the timing and placement is a warm front
setting up but in any event, warming temps are expected late next
week into the weekend. Right now we have 85 to 90 for highs
Friday/Saturday but the potential for much hotter temps exists.
The boundary location and storm development will have an impact
but for now I kept the current trend of the going forecast.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1232 PM CDT Sat Jul 11 2020

Thunderstorm activity later this afternoon and evening most likely
to affect KFOD/KMCW, with lesser chances to affect KFOD/KDSM/KOTM.
As such, have entered periods of prevailing TSRA at KMCW/KALO
with MVFR reductions this evening, and limited to VCTS or no
mentions at KFOD/KDSM/KOTM and prevailing VFR. Otherwise,
prevailing WNW/NW winds potentially gusting to around 25kts as
deep mixing is achieved.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...FAB
AVIATION...Curtis
Hazardous weather outlook, Jul 11, 4:43 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
443 AM CDT Sat Jul 11 2020

IAZ006-007-016-017-025>028-036>039-048>050-061-062-075-086-097-
120945-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Jasper-
Poweshiek-Mahaska-Wapello-Davis-
443 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered severe thunderstorms are expected this afternoon and
early evening. The main threats are damaging thunderstorm winds
and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible late Monday night through Wednesday
over most of the area. Additional thunderstorms are possible
Thursday and Friday. The severe weather potential for next week
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

IAZ004-005-015-023-024-034-035-045>047-057>060-070>074-081>085-
092>096-120945-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Calhoun-Webster-
Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Taylor-
Ringgold-Decatur-Wayne-Appanoose-
443 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated strong to severe thunderstorms are possible this
afternoon and early evening. The main threats are damaging
thunderstorm winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible late Monday night through Wednesday
over most of the area. Additional thunderstorms are possible
Thursday and Friday. The severe weather potential for next week
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon.

IAZ033-044-120945-
Sac-Crawford-
443 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated to scattered non severe thunderstorms are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible late Monday night through Wednesday
over most of the area. Additional thunderstorms are possible
Thursday and Friday. The severe weather potential for next week
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:32 AM CDTSpecial Weather StatementDMXCrawford43 min
Jul 11, 2:28 AM CDTSpecial Weather StatementDMXAudubon47 min
Jul 11, 8:43 AM CDTSevere Thunderstorm WarningDMXBremer21 min
Jul 11, 9:16 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer14 min
Jul 11, 2:44 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago46 min
Jul 11, 2:48 PM CDTSevere Thunderstorm WarningDMXPalo Alto42 min
Jul 11, 2:56 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster49 min
Jul 11, 3:03 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin42 min
Jul 11, 3:20 PM CDTSevere Thunderstorm WarningDMXHumboldt, Palo Alto, Pocahontas40 min
Jul 11, 3:21 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Winnebago, Worth39 min
Jul 11, 3:23 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler52 min
Jul 11, 3:24 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Wright51 min
Jul 11, 3:53 PM CDTSevere Thunderstorm WarningDMXCerro Gordo37 min
Jul 11, 3:57 PM CDTSpecial Weather StatementDMXGrundy48 min
Jul 11, 4:06 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy39 min
Jul 11, 4:20 PM CDTSevere Thunderstorm WarningDMXBlack Hawk40 min
Jul 11, 4:44 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Tama35 min
Jul 11, 4:48 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy24 min
Jul 11, 5:01 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Marshall, Story29 min
Jul 11, 5:29 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story46 min
Jul 11, 5:40 PM CDTSevere Thunderstorm WarningDMXMarshall, Story35 min
Jul 11, 6:03 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Story27 min
Jul 11, 6:30 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek17 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.